Thunderstorm Wind, Christian
- When
- August 6, 1:45 PM CST
- Where
- Christian County, 3 mi SE of Billings
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -93.533
Two foot diameter trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Two foot diameter trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 6, 1:11 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 211 PM CDT TUE AUG 6 2002 TODAYS FORECAST CONCERNS: SHOWERS AND THUNDERSTORMS TONIGHT ACROSS WESTERN HALF OF COUNTY WARNING AREA...AND POSSIBLY TOMORROW AFTERNOON ACROSS SOUTHEAST KANSAS. WEEKEND FRONTAL PASSAGE WILL ALSO BE AN ISSUE. VISIBLE SATELLITE IMAGERY INDICATING CONSIDERABLE CLOUDINESS OVER MUCH OF MISSOURI ASSOCIATED WITH INTRUDING AIRMASS. NICE BAROCLINIC ZONE HAS SET UP ACROSS SOUTHWEST MISSOURI WITH TEMPERATURES UP INTO THE LOW TO MID 90S IN JOPLIN MO AND PITTSBURG KS...UPPER 70S FURTHER TO THE NORTHEAST. THIS WILL PROVIDE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING...AS SURFACE OBS INDICATE SOME CONVERGENCE NEAR BOUNDARY. SPRINGFIELDS 12 Z SOUNDING MODIFIED DENOTES GOOD CONVECTIVE POTENTIAL WITH CAPES NEAR 5000 J/KG. MAY GO AHEAD AND INCLUDE EARLY EVENING ISOLATED SEVERE WORDING IN ZONES FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. AS THE EVENING PROGRESSES...MODELS INDICATE GOOD DESCENT BETWEEN THE 310K AND 320K THETA SURFACES / APPROX 700MB-500MB. SINKING POTENTIAL TEMPERATURE SURFACES ALONG WITH ISENTROPIC DOWNGLIDE HINT TOWARDS MID LEVEL MESO WARM POOL ADVECTING IN FROM THE EAST. OTHER THAN DAYTIME CONVECTIVE DEBRIS...THIS SHOULD LIMIT CLOUDS AND PRECIP THROUGHOUT NIGHT TIME HOURS. PRE-FRONTAL TROUGH ALLOWS EAST WINDS TO BECOME COMMON ALL THE WAY INTO CENTRAL KANSAS TOMORROW...ALTHOUGH ACTUAL FRONT HANGS UP ACROSS SOUTHEAST KANSAS. WILL GO AHEAD AND INTRODUCE CHANCE POPS FOR WESTERN ZONES DURING WEDNESDAYS PERIOD...CONTINUE DRY AND MUCH COOLER EVERYWHERE ELSE THROUGH FRIDAY NIGHT. EXTENDED... MODELS STILL CONSISTENT WITH EJECTING SHORT WAVE THROUGH THIS WEEKEND...ALONG WITH SIGNIFICANT DAMPENING OF MID CONTINENT RIDGE. AVN SEEMS TO BE MORE AGGRESSIVE WITH THIS FEATURE...WHILE ECMWF HAS MORE OF A NORTHERN TRAJECTORY WITH LESS AMPLIFICATION TO WAVE. MORNING ANALYSIS INDICATED RIDGE HOLDING STRONG AND PROGGED TO REMAIN STATUS QUO INTO THURSDAY. WILL FAVOR ECMWFS WEAKER SHORT WAVE SOLUTION...HOWEVER FEEL AS THOUGH WAVE EJECTION WILL OCCUR SLOWER THAN ADVERTISED. WITH THIS IN MIND...WILL ANTICIPATE A WEAK SURFACE BOUNDARY TO WEDGE INTO EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS SATURDAY AFTERNOON. DRY AIRMASS SHOULD BE IN PLACE PRIOR TO WEEKEND FRONTAL PASSAGE...WITH LIMITED MOISTURE...SIGNIFICANT RAINFALL AREA WIDE IS NOT EXPECTED. CONTINUATION OF CHANCE WORDING IN ZONES IS JUSTIFIED. .SGF... .MO...NONE. .KS...NONE. CRAMER
KSZ073-097-101-MOZ055>057-066>071-077>083-088>098-101>106-062345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1243 PM CDT TUE AUG 6 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. * EXTENDED OUTLOOK THROUGH NEXT TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. BROWNING THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 25 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313272.